Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Albany, NY

June 6, 2005Albany County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 6, 2005, 2:37 PM EDT for Albany County, Greene County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 2:37 PM EDT (18:37 UTC)
Expired
Jun 6, 2005, 3:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Albany County, NY, Greene County, NY

The radar

The Albany radar (KENX), 21 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr
Jun 6, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 061837
SVRALY
NYC001-039-061930-
/O.NEW.KALY.SV.W.0017.050606T1837Z-050606T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
237 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK
  GREENE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 330 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.
  SIREN ACTIVATION IS SUGGESTED.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 18 MILES NORTHWEST OF BERNE TO 13 MILES WEST OF
  BERNE TO 11 MILES NORTHWEST OF PRESTON HOLLOW TO PRATTSVILLE TO 12
  MILES SOUTHWEST OF PRATTSVILLE...OR ALONG A LINE EXTENDING FROM
  COBLESKILL TO 6 MILES SOUTHEAST OF COBLESKILL TO 11 MILES SOUTHEAST
  OF COBLESKILL TO 9 MILES NORTHEAST OF ROXBURY TO 8 MILES SOUTH OF
  ROXBURY...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PRESTON HOLLOW BY 245 PM EDT
  LANESVILLE...WINDHAM AND BERNE BY 250 PM EDT
  WESTERLO...HUNTER AND ALTAMONT BY 255 PM EDT
  NORTH-SOUTH LAKE CAMPGROUND AND VOORHEESVILLE BY 300 PM EDT
  HIGH FALLS BY 305 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4234 7443 4236 7444 4235 7432 4238 7425
      4256 7423 4265 7416 4273 7418 4277 7381
      4281 7373 4275 7368 4261 7377 4239 7380
      4230 7378 4214 7392 4218 7400 4216 7405
      4210 7408 4211 7429 4219 7452 4220 7453

$$

WRS
1 follow-up statement
000 
WWUS51 KALY 061856
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT MON JUN 6 2005

NYC001-039-061930-
/O.CON.KALY.SV.W.0017.000000T0000Z-050606T1930Z/
ALBANY NY-GREENE NY-
255 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
GREENE AND ALBANY COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WEST TOWNSHIP TO PRESTON
HOLLOW TO NORTH SETTLEMENT TO MOSQUITO POINT...OR ALONG A LINE
EXTENDING FROM 13 MILES WEST OF ROTTERDAM TO 19 MILES NORTH OF HUNTER
TO 10 MILES NORTHWEST OF HUNTER TO 9 MILES EAST OF ROXBURY...MOVING
NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOSQUITO POINT BY 245 PM EDT
  SPRUCETON...LANESVILLE...ZUCKS CORNERS AND WEST KILL BY 250 PM EDT
  SOUTH JEWETT...PLATTE CLOVE...ELKA PARK AND EDGEWOOD BY 255 PM EDT
  MAPLECREST BY 300 PM EDT

LAT...LON 4234 7443 4236 7444 4235 7432 4256 7423
      4265 7416 4273 7418 4277 7381 4281 7373
      4275 7368 4261 7377 4239 7380 4230 7378
      4214 7392 4218 7400 4216 7405 4210 7408
      4211 7429 4219 7452 4220 7453

$$
 

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 12:40 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 6, 12:40 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATES
NATIONAL WEATHER SERVICE ALBANY NY
1240 PM EDT MON JUN 6 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...TORNADO WATCH IN EFFECT.  SEE
PREVIOUS DISCUSSION CONCERNING SEVERE WEATHER TODAY.  WILL UPDATE
ZONES SHORTLY BASED ON NEW GRIDS.  PACKAGE WILL BE REISSUED LATER.

ON TUESDAY...STILL A QUESTION ON THUNDERSTORMS THREAT TUESDAY
AFTERNOON WITH PASSAGE OF SECONDARY COLD FRONT AND ASSOCIATED VORT
MAX.  AHEAD OF FRONT MET MOS PUSHING TEMPERATURES TO OVER 90 IN THE
HUDSON VALLEY.  MAVS 5-10 DEG F LOWER.  AIR HAS DRIED SOME BUT SOME
MOISTURE REMAINS.  KEY MAY BE WARM LAYER ABOUT 12 K FT AND ITS
POTENTIAL TO CAP ACTIVITY.  YESTERDAYS NAM HAD NO CAP. 00Z RUN DID
ALTHOUGH IT WAS QUESTIONABLE WHETHER IT WAS STRONG ENOUGH TO PREVENT
CONVECTION.  LIFTING AN 84/63 SURFACE PARCEL IS ENOUGH TO CLEAR CAP
AND PROVIDE DECENT INSTABILITY.  GFS SOUNDINGS - A LITTLE COOLER AND
A LITTLE MOISTER IN THE LOW LEVELS.   WITH DEEP MIXED LAYER COULD
MIX DOWN DRIER AIR LOWERING SFC/BOUNDARY LAYER DEWPOINTS AND
REDUCING INSTABILITY. WILL CONTINUE LOW CHANCE POPS.  00Z GFS BOTH
SUNDAY AND TODAY SHOWED STRONG CAP ALTHOUGH YESTERDAYS 12Z LOST
IT.

A CHANGE FROM YESTERDAY ON NAM FOR TUESDAY NIGHT AND WEDNESDAY AS
IT BRINGS FRONT BACK TO THE NORTH WITH H8 +18C INTO SRN NEW YORK BY
WEDNESDAY AFTERNOON. NAM LOOKS TO BE HAVING ITS USUAL MOISTURE ISSUE
INFLATING LOW LEVEL MOISTURE. GFS RETURNING FRONT BUT DRY SO WILL
LEAVE FORECAST AS IS FOR NOW.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...  HPC GUIDANCE   FAIRLY
CONSISTENT WITH EXTENDED FORECAST WE HAVE GOING.  CHANCE OF SHOWERS
AND THUNDERSTORM FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK.  HIGH
TRIES TO BUILD DOWN INTO THE NORTHEAST OVER THE WEEKEND AND MAY COOL
THINGS A BIT SUNDAY.  WILL KEEP IT DRY BASED ON LOWER HPC POPS THAT
DAY AND DESIRE NOT TO HAVE 4 STRAIGHT DAYS OF PRECIP.

&&

.AVIATION... DEVELOPING MVFR/IFR CONDITIONS IN TSRA/HZ. A FEW
THUNDERSTORMS LATE TODAY MAY CONTAIN WIND GUSTS EXCEEDING 50 KNOTS
AND LARGE HAIL.
&&

&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE CONTINUING TO RUN
BELOW NORMAL FOR EARLY JUNE.  WEATHER THREAT FOR TODAY WILL BE
THUNDERSTORMS.  ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE
POTENTIAL OF PRODUCING HEAVY DOWNPOURS. PRECIPITABLE WATER VALUES
EXCEED 1.5 INCHES. SOME SIGNIFICANT WITHIN BANK RISES WILL BE
POSSIBLE IN HEAVY DOWNPOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 6, 12:33 PM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT MON JUN 6 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
1233 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

TORNADO WATCH 414 IN EFFECT UNTIL 600 PM.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...

LITCHFIELD.

IN MASSACHUSETTS...

BERKSHIRE.

IN NEW YORK...

ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SCHENECTADY...ULSTER...HAMILTON...
MONTGOMERY...FULTON...HERKIMER...SARATOGA...
WARREN...WASHINGTON...SCHOHARIE.

IN VERMONT...

BENNINGTON...WINDHAM.

OKEEFE

In the hours before

Local storm report, Jun 6, 1:38 PM EDT, 59 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0137PM     MON JUN 06 2005
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
02521    FILE 28   BROOME COUNTY SHERIFF   NY0030000         JUN 06-05
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   SEVERE THUNDER STORM IN PROGRESS

DETAILS CONCERNING EVENT: SEVERE THUNDER STORM CURRENTLY EFFECTING ENTIRE
COUNTY OF BROOME/ MULTIPLE TREES AND WIRES DOWN/ HIGH WIND AND EXTREME DOWN
POURS REPORTED/OBSERVED

COUNTY(S) AFFECTED: BROOME

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ENTIRE COUNTRY- ACTIVITY/DAMAGE
REPORTED ON ALL COUNTY TOWNS

DATE AND TIME CONDITION STARTED: APPROX 1245PM
DATE AND TIME CONDITION ENDED: STILL IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES AND WIRES/SOME BUILDNGS REPORTED
DAMAGED DUE TO WIND/TREES

NUMBER KILLED: 0        NUMBER INJURED: 0
REMARKS: FURTHER UPDATE TO FOLLOW

AUTH PHONE #: 607 778-1208

AUTH MICHAEL F ASWAD  BC DIRECTOR OF OES            BALLARD  13:36PM

OPER - BALLARD,MICHAEL J              1336
Local storm report, Jun 6, 1:42 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
142 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     INDIAN LAKE             43.78N 74.27W
06/06/2005                   HAMILTON           NY   TRAINED SPOTTER

            TREES DOWN

0112 PM     HAIL             GALWAY                  43.02N 74.03W
06/06/2005  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

0130 PM     TSTM WND DMG     BALLSTON CENTER         42.96N 73.87W
06/06/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN.

&&

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:32 PM EDTSevere Thunderstorm WarningALYHamilton, Warren59 min
Jun 6, 12:58 PM EDTSevere Thunderstorm WarningALYSaratoga62 min
Jun 6, 1:14 PM EDTTornado WarningALYSaratoga46 min
Jun 6, 1:34 PM EDTSevere Thunderstorm WarningALYWarren56 min
Jun 6, 1:46 PM EDTSevere Thunderstorm WarningALYWashington59 min
Jun 6, 1:56 PM EDTSevere Thunderstorm WarningALYHerkimer49 min
Jun 6, 2:02 PM EDTSevere Thunderstorm WarningALYSaratoga28 min
Jun 6, 2:06 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Schoharie54 min
Jun 6, 2:34 PM EDTSevere Thunderstorm WarningALYSchenectady56 min
Jun 6, 2:40 PM EDTSevere Thunderstorm WarningALYWarren65 min
Jun 6, 2:45 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer60 min
Jun 6, 2:49 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jun 6, 2:50 PM EDTSevere Thunderstorm WarningALYUlster55 min
Jun 6, 2:54 PM EDTSevere Thunderstorm WarningALYSaratoga66 min
Jun 6, 3:01 PM EDTSevere Thunderstorm WarningALYSchoharie32 min
Jun 6, 3:02 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery58 min
Jun 6, 3:19 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer56 min
Jun 6, 3:25 PM EDTSevere Thunderstorm WarningALYAlbany, Greene35 min
Jun 6, 3:40 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster66 min
Jun 6, 3:46 PM EDTSevere Thunderstorm WarningALYWashington59 min
Jun 6, 3:59 PM EDTSevere Thunderstorm WarningALYWarren61 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.